Hail, Campbell
- When
- June 20, 1:40 PM MST
- Where
- Campbell County, 14.52 mi S of Echeta
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.240, -105.850
A severe thunderstorm tracked east-northeast through portions of northern Campbell County before weakening as it approached Crook County. The storm produced large hail north and west of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked east-northeast through portions of northern Campbell County before weakening as it approached Crook County. The storm produced large hail north and west of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 10:16 AM MST, 3 hours 24 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1116 AM MDT Mon Jun 20 2022 .DISCUSSION...(Today Through Sunday) Issued at 156 AM MDT Mon Jun 20 2022 Upper ridge sits east of the forecast area today, centered over the mid-west/great lakes region. Upper trough is currently moving over The Rockies, and southwest flow sits aloft the FA. A surface cold front has made its way through the area this morning, and we will see cooler temperatures to start the work week. High temperatures for today and Tuesday will be mostly in the 70s and 80s. Shortwave energy also moves through the region today, bringing with it scattered storms with severe potential. Based on CAMs, storms could fire up around noon today, continuing into the evening. NAEFs percentiles show PWATs in the 95+ percentiles today. Hi-res models bring CAPE values in the 800-1500 J/kg range this afternoon, with strong shear 60-70 kts, and mid level lapse rates around 8C this afternoon. Some severe storms will be likely, with hail and strong winds being the main threats. Chances for storms decrease around 8pm MDT. Tuesday and Wednesday the upper trough weakens as it moves eastward over the northern plains, and zonal upper flow moves into the region. Models keep the area mostly dry through the remainder of the work week, with temps climbing back into the 90s for the latter half of the week. Towards next weekend, models show an upper low moving across SK/MB, and we may see increased chances for showers/storms. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1114 AM MDT Mon Jun 20 2022 MVFR ceilings across northeast Wyoming and southwestern South Dakota will gradually improve early this afternoon. Thunderstorms are expected to increase in coverage early this afternoon, with MVFR/local IFR with the heavier precipitation. Strong/erratic winds and hail are also possible with the stronger storms. Storms will shift east of the area early this evening, with mainly VFR conditions overnight. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 241 AM MDT Mon Jun 20 2022 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 241 AM MDT Mon Jun 20 2022 /341 AM CDT Mon Jun 20 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include wind gusts to 65 mph and golf ball size hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
1105 AM MDT Mon Jun 20 2022
SDZ014-201730-
Ziebach SD-
1105 AM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of central Ziebach
County through 1130 AM MDT...
At 1104 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Intersection of Cherry Creek and Sunnybrook Roads,
or 8 miles south of Dupree, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Ziebach
County, including the following locations...Dupree and the Cheyenne
River Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10150 4499 10114 4496 10114 4481 10155
4493 10173 4523 10149
TIME...MOT...LOC 1704Z 224DEG 40KT 4493 10157
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JohnsonSpecial Weather Statement
National Weather Service Rapid City SD
1123 AM MDT Mon Jun 20 2022
SDZ014-032-201815-
Ziebach SD-Haakon SD-
1123 AM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of northern Haakon and
southeastern Ziebach Counties through 1215 PM MDT...
At 1122 AM MDT, Doppler radar was tracking a strong thunderstorm over
Billsburg, or 25 miles north of Philip, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherry Creek, Milesville, Billsburg and Kirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4430 10166 4440 10187 4485 10158 4462 10115
TIME...MOT...LOC 1722Z 214DEG 33KT 4442 10171
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JohnsonThe Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
2 hail. Local standard time, as filed.
Wind gusts to 50 mph accompanied the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025149, 1025150.